Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Topeka, KS

February 11, 1999Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 11, 1999, 8:05 AM CST for Franklin County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 1999, 8:05 AM CST (14:05 UTC)
Expired
Feb 11, 1999, 8:35 AM CST
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 7:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 111406
SVRTOP
KSC059-111430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
805 AM CST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 835 AM CST

* AT 801 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LANE...OR ABOUT 16 MILES
  SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  
  LANE
 
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST
THURSDAY AFTERNOON FOR NORTHEASTERN KANSAS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:30 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 11, 2:30 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
230 AM CST THU FEB 11 1999

...WINDS AND SNOW TODAY ARE THE MAIN CONCERNS...

PRESENT SYSTEM FOR THE CWFA CONTINUES MOVE A LITTLE SLOWER WITH EACH
CYCLE...BUT STILL FAST MOVING AND SHOULD END WITH PASSAGE OF H500
TROF IN NORTHCENTRAL EARLY THIS EVENING AND IN THE EXTREME EAST
AROUND MIDNIGHT.

ALTHOUGH FRONT SHOULD SWITCH WIND TO STRONG NORTHWEST...THICKNESS
COLD ENOUGH FOR SNOW WONT COME UNTIL ABOUT 9AM IN THE NORTHCENTRAL
AND AROUND NOON OR AFTER AT TOPEKA.  H850 TEMPS PLUMMET FROM ZERO TO
+10C AT 12Z TO -10C BY 00Z WITH 45-60KT WINDS (BRRRR).  SINCE
PROGRESSION IS THE WORD...AT LEAST TEMPERATURES WILL MODERATE BACK
TO AROUND -2 TO -4C BY LATE FRIDAY.

SNOW SHOULD ACTUALLY BE LIMITED TO NEAR THE H500 TROF WHEN SECONDARY
700MB OMEGA STARTS SHOWING AT 12Z FROM CENTRAL NEBRASKA INTO WESTERN
KANSAS.  BY 18Z...THIS FEATURE MOVES ALONG THE NEBRASKA/KANSAS
BORDER TO CENTER BETWEEN MARYSVILLE, KS AND FALLS CITY, NE.  AVN
SHOWED A SIMILAR PATH...BUT A FASTER MOVEMENT BY 18Z INTO NORTHERN
MISSOURI...WITH THE NGM MOVING IT TO WESTERN IOWA.

CURRENT FORECAST OF 1-2 NORTHCENTRAL WITH 1 OR LESS FROM MANHATTAN
TO HIAWATHA LOOKS GOOD FOR NOW.

A GOOD BIT OF THE H850 WINDS ARE FUNNELED TO THE SURFACE WHERE
WESTERN NEBRASKA AND WESTERN KANSAS HAVE BEEN GUSTING 35-40 BEHIND
THE FRONT.  EXPECT THE CDFNT TO MOVE THROUGH ALL BUT THE EXTREME
SOUTHEAST BY 12Z THIS MORNING WITH RAPID TEMPERATURE FALLS AS HAVE
OCCURRED DURING THE NIGHT THROUGH WESTERN KANSAS AND NEBRASKA.

ONCE WE GET BY TODAY...SKIES SHOULD CLEAR OVERNIGHT WITH VERY COLD
TEMPERATURES....THEN MODERATING ON FRIDAY.  CURRENT FRIDAY HIGHS
SEEM A BIT OPTIMISTIC...SO WILL BACK OFF TO 45 NORTHCENTRAL AND
40-45 EAST.

ROGERS

.TOP...WIND ADVISORY ALL ZONES TODAY.

In the hours before

Special weather statement, Feb 11, 5:59 AM CST, 2 hours 6 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-111300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CST THU FEB 11 1999

...COLDER AIR IS SETTLING INTO NORTHEAST KANSAS...

THE TEMPERATURE AT TOPEKA'S BILLARD AIRPORT FELL FROM 66 DEGREES AT
5 AM TO 43 DEGREES AT 6 AM.

WITH THE TEMPERATURE AT MANHATTAN DOWN TO 37 DEGREES AT 6 O'CLOCK
AND COLDER READINGS IN THE 20S POISED OVER SOUTHERN NEBRASKA...
READINGS ACROSS NORTHEAST KANSAS WILL CONTINUE FALLING MUCH OF THE
DAY.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:57 AM CSTSevere Thunderstorm WarningTOPAnderson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.